Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 20, 2017, 10:00 PM MDT for Bear Lake County, Franklin County, Idaho. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 10:00 PM MDT (04:00 UTC)
- Expired
- Jul 20, 2017, 10:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bear Lake County, ID, Franklin County, ID
The radar
The Salt Lake City radar (KMTX), 130 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:20 PM MDT | HAIL 0.25 | Fish Haven, ID | SEVERAL PEA SIZE HAIL STONES EMBEDDED IN HEAVY RAIN. ALSO GUSTY WINDS BELOW SEVERE CRITERIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 4.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2771 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834 WUUS55 KPIH 210400 SVRPIH IDC007-041-210445- /O.NEW.KPIH.SV.W.0028.170721T0400Z-170721T0445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 1000 PM MDT THU JUL 20 2017 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Southeastern Franklin County in southeastern Idaho... Southeastern Bear Lake County in southeastern Idaho... * Until 1045 PM MDT * At 1000 PM MDT, a severe thunderstorm was located near Saint Charles or near Bear Lake Idaho Portion, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Bear Lake Idaho Portion, Saint Charles, Fish Haven, Pegram and Minnetonka Cave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. If on or near Bear Lake, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4217 11149 4214 11109 4200 11114 4200 11155 TIME...MOT...LOC 0400Z 284DEG 11KT 4207 11143 HAIL...1.00IN WIND...<50MPH $$ Huston
2 follow-up statements
821 WWUS55 KPIH 210422 SVSPIH Severe Weather Statement National Weather Service Pocatello ID 1022 PM MDT THU JUL 20 2017 IDC007-041-210445- /O.CON.KPIH.SV.W.0028.000000T0000Z-170721T0445Z/ Franklin ID-Bear Lake ID- 1022 PM MDT THU JUL 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR SOUTHEASTERN FRANKLIN AND SOUTHEASTERN BEAR LAKE COUNTIES... At 1021 PM MDT, a severe thunderstorm was located over Fish Haven, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Bear Lake Idaho Portion, Saint Charles, Fish Haven, Pegram and Minnetonka Cave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. If on or near Bear Lake, get away from the water and move indoors or inside a vehicle. remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4217 11149 4214 11109 4200 11114 4200 11155 TIME...MOT...LOC 0421Z 290DEG 11KT 4203 11135 HAIL...1.00IN WIND...<50MPH $$ Huston
434
WWUS55 KPIH 210442
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
1042 PM MDT THU JUL 20 2017
IDC007-041-210452-
/O.EXP.KPIH.SV.W.0028.000000T0000Z-170721T0445Z/
Franklin ID-Bear Lake ID-
1042 PM MDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
SOUTHEASTERN BEAR LAKE COUNTIES WILL EXPIRE AT 1045 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4217 11149 4214 11109 4200 11114 4200 11155
TIME...MOT...LOC 0442Z 284DEG 11KT 4202 11129
$$
HustonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:58 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 20, 8:58 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 858 PM MDT Thu Jul 20 2017 .DISCUSSION...Monsoonal moisture made a stronger push last night than anticipated. As a result, we've had storms over the Snake Plain into the Magic Valley today. A front is moving through the region this afternoon. Thunderstorms will gradually move off to the east with the front this evening. Could see a stray storm remain over the extreme southeast corner late tonight into early Friday morning. Otherwise, drier air will work back into the region providing dry weather through the weekend. Looks like monsoonal moisture returns to the area next week. This will produce a threat for storms just about every day next week. Valle && .AVIATION...Models have done an extremely poor job handling shower and t-storm activity so far today across the region. Based aviation forecast for this afternoon largely on radar and satellite trends, blending toward model guidance early this eve and tonight. Expecting t-storms to continue for the next several hours near KPIH/KIDA, and through early eve near KDIJ, while KSUN/KBYI remain dry. Coverage should remain isolated to scattered, and do not have confidence on timing/coverage to go higher than VCTS. As usual, the strongest cells could produce gusty/erratic outflow winds and some hail. Otherwise, expecting VFR conditions at all terminals through tonight and throughout Fri. Winds this afternoon will be a bit gusty outside of t-storm activity as reflected in the TAFs. KSmith/Valle && .FIRE WEATHER...Update this evening to expire the red flag warning as conditions have improved across the area. See previous discussion below. Huston Red flag warnings remain in effect until 9 pm for elevations below 6000 feet in zone 476 as well as zone 410 for wind gusts and low humidity. Thudnerstorms occurring along cold front and expect isolated storms late this afternoon and early evening mainly in zones 411 and 413. Expect more docile conditions Friday with wind gusts expected to stay under warning criteria and no thunderstorms expected. Upper ridge builds over Idaho Saturday with hot and dry conditions expected with light winds. Expect a pattern change Monday with monsoonal moisture returning ahead of an approaching trof with showers and thunderstorms possible Monday through Thursday of next week. GK && .PIH WATCHES/WARNINGS/ADVISORIES...None. &&
In the hours before
Special weather statement, Jul 20, 8:03 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pocatello ID
803 PM MDT THU JUL 20 2017
IDZ025-210245-
Wasatch Mountains/Idaho Portion ID-
803 PM MDT THU JUL 20 2017
...STRONG THUNDERSTORM MOVING OFF THE NORTHERN WASATCH TOWARD
BLOOMINGTON AND THE NORTH BEACH OF BEAR LAKE THROUGH 845 PM MDT...
At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Saint Charles, moving east at 15 mph.
Dime size hail, heavy rain and wind gusts to 45 mph are possible
with this storm as it moves into the Bear Lake area through 845 PM
MDT. If you are recreating on Bear Lake, move to shore now!
Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave and Fish Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4212 11166 4224 11165 4229 11118 4200 11121
4201 11139
TIME...MOT...LOC 0158Z 273DEG 14KT 4218 11156
HustonLocal storm report, Jul 20, 8:26 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
826 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 S BLOOMINGTON 42.18N 111.40W
07/20/2017 E0.88 INCH BEAR LAKE ID NWS EMPLOYEE
&&
TWYATTLocal storm report, Jul 20, 8:27 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
827 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 S BLOOMINGTON 42.18N 111.40W
07/20/2017 M0.88 INCH BEAR LAKE ID NWS EMPLOYEE
PENNY AND NICKEL-SIZED HAIL.
&&
MHUSTONLocal storm report, Jul 20, 8:31 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
831 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 S BLOOMINGTON 42.18N 111.40W
07/20/2017 E1.00 INCH BEAR LAKE ID NWS EMPLOYEE
&&
TWYATTLocal storm report, Jul 20, 9:15 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
915 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 N ST. CHARLES 42.13N 111.39W
07/20/2017 E0.75 INCH BEAR LAKE ID TRAINED SPOTTER
&&
TWYATTSpecial weather statement, Jul 20, 9:31 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
931 PM MDT THU JUL 20 2017
IDZ025-210415-
Wasatch Mountains/Idaho Portion ID-
931 PM MDT THU JUL 20 2017
...STRONG THUNDERSTORM MOVING EAST TOWARD BEAR LAKE THROUGH 1015 PM
MDT...
At 927 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of the Idaho portion of Bear Lake, moving east at 25 mph.
Small hail, heavy rain and wind gusts to 40 mph are possible with
this storm as it moves off the Wasatch Mountains into Bear Lake
through 1015 PM MDT.
Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Fish Haven, Minnetonka Cave
and Pegram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4200 11106 4200 11149 4203 11166 4218 11163
4218 11105 4205 11105
TIME...MOT...LOC 0327Z 275DEG 23KT 4209 11148
HustonThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:40 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 50 min |
| Jul 20, 7:39 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 51 min |
| Jul 20, 8:03 PM MDT | Special Weather Statement | PIH | Bear Lake | 42 min |
| Jul 20, 8:32 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake | 17 min |
| Jul 20, 8:49 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake, Franklin | 41 min |
| Jul 20, 9:31 PM MDT | Special Weather Statement | PIH | Bear Lake | 44 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.